Liouville equation

From Encyclopedia of Mathematics
Revision as of 17:27, 7 February 2011 by (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

The Liouville equation


is a non-linear partial differential equation (cf. Differential equation, partial) that can be linearized and subsequently solved. Namely, it can be transformed into the linear wave equation


by any of the following two differential substitutions (see [a1], formulas (4) and (2)):


In other words, the formulas (a3) provide the general solution to the Liouville equation, in terms of the well-known general solution of the wave equation (a2).

The Liouville equation appears also in Lie's classification [a2] of second-order differential equations of the form


For the complete classification, see [a4].

The Liouville equation (a1) is invariant under the infinite group of point transformations


with arbitrary invertible differentiable functions and . The infinitesimal generator of this group is:

where , are arbitrary functions and , are their first derivatives. It is shown in [a2] that the equation (a4), and in particular the Liouville equation, does not admit non-trivial (i.e. non-point) Lie tangent transformations.

In addition to the transformations (a3), it is known (see, e.g., [a3]) that the Liouville equation is related with the wave equation (a2) by the following Bäcklund transformation:

By letting , in (a1), (a2) and (a3), where , one can transform the elliptic Liouville equation into the Laplace equation .


[a1] J. Liouville, "Sur l'équation aux différences partielles " J. Math. Pures Appl. , 8 (1853) pp. 71–72
[a2] S. Lie, "Discussion der Differentialgleichung " Arch. for Math. , 6 (1881) pp. 112–124 (Reprinted as: S. Lie: Gesammelte Abhandlungen, Vol. 3, pp. 469–478)
[a3] N.H. Ibragimov, "Transformation groups applied to mathematical physics" , Reidel (1985) (In Russian)
[a4] "CRC Handbook of Lie group analysis of differential equations" N.H. Ibragimov (ed.) , 1 , CRC (1994) pp. Chapt. 12.3
How to Cite This Entry:
Liouville equation. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by N.H. Ibragimov (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article